Alert archive / Texas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 49, NWS Shreveport, LA

March 5, 1996Bowie County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 5, 1996, 9:10 PM CST for Bowie County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 1996, 9:10 PM CST (03:10 UTC)
Expired
Mar 5, 1996, 10:00 PM CST
In force
50 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Bowie County, TX

The radar

The Shreveport radar (KSHV), 123 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 3.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1996-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1996-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1268 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
543 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
2.2
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 060313
SVRSHV
TXC037-060400-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
910 PM CST TUE MAR 5 1996
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1000 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST TEXAS
 
   ...NORTHERN BOWIE COUNTY
 
AT 907 PM CST DOPPLER RADAR IN SHREVEPORT INDICATED A SEVERE
THUNDERSTORM 15 MILES NORTHWEST OF NEW BOSTON TEXAS MOVING TO THE
EAST AT 35 MPH. THIS STORM WILL PRODUCE HAIL LARGER THAN 3/4 INCH
AND WINDS TO NEAR 60 MPH. THIS STORM WILL MOVE ALONG THE RED RIVER
THROUGH NORTHERN BOWIE COUNTY.
 
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 3:14 PM CST, 5 hours 56 minutes earlier.

Area forecast discussion, Mar 5, 3:14 PM CST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
312 PM CST TUE MAR 5 1996

SCT SHWRS AND TRW OCCURRING ACROSS CWA AT THIS TIME WITH STRONGEST
ACTIVITY DEVLOPING IN NE TEXAS. SFC HEATING OVR EAST TEXAS AND SE OK
IN COMBINATION WITH DEWPOINTS NEAR 65 IS SETTING UP CHNC OF SEVERE WX
LATER THIS AFTERNOON AND TONIGHT. INSTABILITY HAS INCREASED AHEAD OF
COLD FRONT IN CENTRAL OK THROUGH WEST TEXAS AND DRYLINE OVER CENTRAL
TEXAS. SHEAR EXPECTED TO INCREASE AS SHORT WAVE OVR WEST TEXAS
APPROACHES AREA. ETA MODEL OF CHOICE WHIC SHOWS BEST PVA TO THE NORTH
IN EASTERN OK AND LI'S -2 TO -3 OVR AREA. THE BEST INSTABILITY AND
UPPER LEVEL DIVERGENCE IS NORTH AND EAST OF AREA. WITH MOISTURE IN
PLACE AND INSTABILITY TO BE LI'S AT -4 AND PVA FROM NORTHERN LA AND
WESTWARD. SHWR AND TRW ACTIVITY SHOULD INCREASE AS FRONT APPROACHES
TMRW. STRONG VORT MAX BEHIND FRONT MAY PROLONG RAIN BEHIND FRONT AND
STRONG CAA WILL KEEP TEMPS DOWN THU.

WE^NT CLOSER TO AVN AND NGM WITH HIGHS THU AND PRECIP WITH NGM. KEPT
SKY COND MOSTLY CLOUDY THROUGH THU.
.
SHV 62/75/40/47 4560

09

In the hours before

Local storm report, Mar 5, 6:02 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
555 PM CST TUE MAR 5 1996

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

P0531 PM    ALBA                      TX   .88 INCH HAIL
03/05/96   WOOD

VIII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 6:12 PM CSTSevere Thunderstorm WarningSHVBowie33 min
Mar 5, 6:16 PM CSTSevere Thunderstorm WarningSHVTitus29 min
Mar 5, 8:14 PM CSTSevere Thunderstorm WarningSHVRed River31 min
Mar 6, 12:50 PM CSTSevere Thunderstorm WarningSHVSmith25 min
Mar 6, 1:01 PM CSTSevere Thunderstorm WarningSHVGregg44 min
Mar 6, 1:25 PM CSTSevere Thunderstorm WarningSHVHarrison65 min

Nearby

Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.